New drugs and drug use trends often burst on the scene rapidly. NIDA’s National Drug Early Warning System (NDEWS) reports on emerging trends and patterns in many metropolitan areas and states. NDEWS builds on the work of the former Community Epidemiology Work Group (CEWG).
Posted on June 09, 2016
Loperamide is an over-the-counter anti-diarrheal medication that is available in tablet, capsule, or liquid form under brand names such as Imodium, Kaopectate 1-D, Maalox Anti-Diarrheal, and Pepto Diarrhea Control. Because it acts at mu-opioid receptors, which regulate movement in the intestinal tract, it is an opioid medication, and there are reports of its being misused by drug users to stave off opioid withdrawal or possibly even to get high.
Misuse of loperamide has been reported since 2003; it is not common, but it has been reported all over the country. Nationwide, the number of calls to poison centers involving the intentional abuse or misuse of loperamide increased from 87 in 2010 to 190 in 2014 (AAPCC annual reports; http://www.aapcc.org/annual-reports/ ).
Effects of Loperamide
When taken as recommended, loperamide is designed not to enter the brain; but instructions available on the Internet purport to show how taking loperamide in very high quantities and combining it with other substances may help it produce psychoactive effects that resemble the euphoric effects of other opioids or that mitigate cravings and withdrawal symptoms.
Users’ reports of these effects effects (if any) are conflicting, but physical consequences of loperamide misuse may be severe, including fainting, abdominal pain, constipation, cardiovascular toxicity (including racing heart and even cardiac arrest), pupil dilation, and kidney failure from urinary retention. Anecdotes and case reports indicated that the potential harm is high.
There were also reports of opioid withdrawal symptoms when users stopped taking loperamide, including severe anxiety, vomiting, and diarrhea.
FDA issued a Safety Alert about Loperamide on 6/7/16: Loperamide (Imodium): Drug Safety Communication – Serious Heart Problems With High Doses From Abuse and Misuse
More information on loperamide is also availabe from the National Drug Early Warning System (NDEWS) .
Fake Prescription Drugs Laced with Fentanyl
Updated May 05, 2016
Media reports and official alerts in several U.S. communities (including Sacramento, CA and most recently, Carroll County, MD) are warning of counterfeit pain and anxiety medications that actually contain fentanyl, an extremely powerful, potentially deadly opioid. The pills, which are disguised as common prescription drugs like Norco (hydrocodone), Percocet (oxycodone), and Xanax (alprazolam), are responsible for a growing number of overdose deaths and non-fatal overdoses around the country. Fentanyl is 25 to 50 times stronger than heroin, so even a small amount can cause an overdose. (The Drug Enforcement Administration reports that some of these pills are manufactured in China and smuggled into the U.S. via Mexican drug cartels.)
The fake pills are much cheaper than the real versions. The public should be aware that drugs obtained on the street, even though they look like a real prescription pharmaceutical, may be deadly. It is always unsafe to take a prescription drug unless it comes from your own prescription and is dispensed by a reputable pharmacy.
Surge in Fentanyl Overdose Deaths
Posted on July 09, 2015
A surge in overdose deaths related to fentanyl, an opioid 30 to 50 times more potent than heroin, has prompted Baltimore health officials to launch a public health campaign to raise awareness among drug users. Hundreds of people have overdosed on fentanyl across the nation since 2013, often as a result of using heroin that has been laced with the much stronger substance. A quarter of drug overdose deaths in Maryland now involve fentanyl, up from 4 percent in 2013. Opioid overdose can stop a person’s respiration, and fentanyl can have this effect very quickly. Other parts of the country such as Detroit and surrounding suburbs are also seeing major surges in fentanyl use and fentanyl-related deaths. In some cases users are unknowingly taking fentanyl in what they believe to be pure heroin, but a growing number of opioid users are deliberately taking fentanyl.
Fentanyl and other opioid overdoses can be reversed if the drug naloxone (Narcan) is administered promptly. In a growing number of states, naloxone is being distributed to injection drug users and other laypersons to use in the event of overdose. For example, Baltimore’s Staying Alive Drug Overdose Prevention and Response plan issues naloxone and training in its use.
Increasing Overdoses From Synthetic Cannabinoids (“Spice,” “K2,” etc.) in Several States
Updated May 08, 2015
Recent surges in hospitalizations and calls to poison control centers linked to consumption of synthetic cannabinoid products–sold under brand names like “Spice,” “K2,” “No More Mr. Nice Guy,” and others–are being reported in several southern and northeastern U.S. states and have prompted officials to issue health warnings. After a surge in synthetic cannabinoid exposures and poison center calls in April and May, 2015, the Maryland Poison Center issued an urgent notice about the dangers of these drugs . New York Governor Andrew Cuomo issued an alert after more than 160 patients were hospitalized following synthetic cannabinoid use in under two weeks in mid April, 2015.
Synthetic cannabinoids are chemically related to THC, the active ingredient in marijuana, and are sometimes called “synthetic marijuana” or “legal marijuana,” but actually the effects can be considerably more powerful and more dangerous than marijuana. Users can experience anxiety and agitation, nausea and vomiting, high blood pressure, shaking and seizures, hallucinations and paranoia, and they may act violently.
The Maryland notice lists several chemical compounds in materials from crime labs, including MAB-/AB-CHMINACA, FUBINACA, FUB-PB-22, and XLR11. Besides the brand names above, the New York State health alert lists other common names: Blonde, Summit, Standard, Blaze, Red Dawn X, Citron, Green Giant, Smacked, Wicked X, AK-47; recent reports have involved products with the names Geeked Up, Ninja, Caution, Red Giant, and Keisha Kole.
For more information on synthetic cannabinoids, see DrugFacts: K2/Spice (“Synthetic Marijuana”)
U.S. and British Columbia Issue Alerts on Fentanyl
Updated March 18, 2015
The U.S. Drug Enforcement Agency (DEA) has issued a nationwide alert about the dangers of fentanyl and related compounds (fentanyl analogues). Fentanyl, an opioid that is 50-100 times more powerful than morphine, is both abused on its own and commonly added to heroin to increase its potency. Fentanyl and fentanyl-laced heroin have been a concern for over a decade and have caused numerous overdose deaths among injection drug users in several U.S. cities.
Heroin is not the only drug that can be laced with fentanyl, however. Officials in Vancouver, British Columbia, Canada, recently issued public warnings about a wide range of fentanyl-laced drugs causing overdose deaths among users. They warn that fentanyl is now being concealed in non-injection drugs, including oxycodone and various “party drugs” in powder or pill form, as well as in marijuana (although no deaths have been confirmed from fentanyl-laced marijuana). Because of this new threat, British Columbia officials are urging all recreational drug users to “know their source.”
HIV Outbreak in Indiana Linked to Abuse of Opana
Posted on February 27, 2015
Health officials in Indiana have announced a fast-spreading outbreak of new HIV cases in the southeastern portion of the state that are linked to injection drug abuse of the powerful prescription opioid painkiller Opana. Injecting drugs and sharing injection equipment is one of the main routes of transmitting HIV. Also, a few new HIV cases in southeastern Indiana were transmitted sexually.
Officials advise that people in southeastern Indiana who have engaged in needle sharing or unprotected sex should get tested for HIV and then re-tested after 2-3 months, as HIV may not appear on tests immediately when the virus is contracted. To reduce risk of contracting HIV, avoid injection drug use, sharing or re-using needles, and having unprotected sex or sex with commercial sex workers.
Source: National Institute on Drug Abuse; National Institutes of Health; U.S. Department of Health and Human Services.